Nevada, 2013

Flash Flooding and Damaging Wind in Nevada, August 30 to 31, 2013

August 30 to 31, 2013 · NWS VEF · 11 events in 3 counties and zones

Another surge of monsoon moisture fueled widespread thunderstorms over the Mojave Desert and southern Great Basin. Many storms produced flash flooding, and isolated severe weather also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$50,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another surge of monsoon moisture fueled widespread thunderstorms over the Mojave Desert and southern Great Basin. Many storms produced flash flooding, and isolated severe weather also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 30, 2:20 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT FRI AUG 30 2013

.SYNOPSIS...A MOIST AND UNSTABLE ATMOSPHERE WILL ALLOW FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA THROUGH THIS
WEEKEND WITH THE GREATEST CHANCES IN THE AFTERNOON AND EVENING
HOURS. THE PRIMARY HAZARD WITH THUNDERSTORMS WILL BE HEAVY RAINFALL
THAT COULD RESULT IN FLASH FLOODING. THUNDERSTORM CHANCES ARE
EXPECTED TO DECREASE SLIGHTLY FROM SUNDAY ONWARD.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...SCATTERED SHOWERS AND
THUNDERSTORMS OVER MOST OF THE AREA THIS AFTERNOON WITH THE MORE
ORGANIZED CELLS OVER MOHAVE COUNTY. FLASH FLOODING HAS BEEN THE
BIGGEST CONCERN AND SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED SO
FAR TODAY. WITH THE MORE ORGANIZED CELLS IN MOHAVE COUNTY AND
EASTERN LINCOLN COUNTY ARE LIKELY BEING DRIVEN BY A UPPER LEVEL
DISTURBANCE OVER CENTRAL ARIZONA AND ITS LIKELY THAT THESE WILL
CONTINUE INTO THIS EVENING AND POSSIBLY OVERNIGHT. WILL NEED TO ALSO
WATCH FOR THE POSSIBILITY THAT THE STORMS IN SOUTHWEST UT AND
EASTERN LINCOLN COUNTY WILL BECOME MORE ORGANIZED AND START HEADING
IN A SOUTHWEST DIRECTION. MUCH OF SOUTHERN LINCOLN AND NORTHEAST
CLARK COUNTIES HAVE REMAINED IN FULL SUN FOR MUCH OF TODAY AND THE
SHORT RANGE MODELS ARE INDICATING PLENTY OF AVAILABLE ENERGY THAT
THESE STORMS COULD MOVE INTO. OUTSIDE OF THESE AREAS THUNDERSTORMS
SHOULD START TO DECREASE AFTER SUNSET AS MOST OF THESE ARE HEAT
DRIVEN. NOT MUCH CHANGE ON SATURDAY AS PLENTY OF MOISTURE AND
INSTABILITY  REMAINS IN PLACE THE DEEPER MOISTURE IS EXPECTED TO
PUSH A LITTLE FURTHER NORTH WHILE SOMEWHAT MORE STABLE AIR PUSHES
INTO THE WESTERN SECTIONS OF THE CWA. THE MODELS ARE STILL
INDICATING THE DISTURBANCE OVER ARIZONA WILL STILL BE A FACTOR INTO
SATURDAY...ALTHOUGH WEAKER. HAVE DECIDED TO ISSUED A FLASH FLOOD
WATCH FOR SATURDAY AFTERNOON AND EVENING FOR
MOHAVE...LINCOLN...CLARK...SOUTHERN NYE...AND EASTERN SAN BERNARDINO
COUNTIES. ONCE AGAIN ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY
AMOUNTS OF RAIN IN A SHORT AMOUNT OF TIME.

BY SUNDAY MOISTURE ACROSS THE AREA STARTS TO DECREASE...BUT ONLY
BACK TO AROUND NORMAL FOR THIS TIME OF YEAR AND SOME MORE STABLE AIR
STARTS TO FILTER INTO THE WESTERN HALF OF THE AREA. THIS SHOULD
CONFINE STORMS TO MAINLY THE EASTERN HALF OF THE AREA. WITH ENOUGH
INSTABILITY IN PLACE WE WILL LIKE SEE ISOLATED THUNDERSTORMS ONCE
AGAIN...BUT MORE TYPICAL OF A MONSOON PATTERN. AN NOT EXPECTING ANY
WATCHES TO BE ISSUED AT THIS TIME BEYOND SATURDAY. TEMPERATURES WILL
BE AT TO SLIGHTLY BELOW NORMAL THROUGH SUNDAY AND THEN START TO
INCREASE TO A FEW DEGREES ABOVE NORMAL BY MONDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MODELS IN PRETTY GOOD
AGREEMENT SUNDAY NIGHT THROUGH TUESDAY WITH A PRETTY GENERIC MONSOON
PATTERN AND NO SIGNIFICANT WAVES IMPACTING THE AREA. HIGH PRESSURE
IS FORECAST ROUGHLY OVER THE COLORADO AND NEW MEXICO BORDER AREA
WITH AN AREA OF LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST.
SOUTHERLY FLOW OVER THE FORECAST AREA WILL KEEP MONSOON MOISTURE
AROUND WITH THE DEEPEST MOISTURE OVER THE EASTERN PORTION OF THE
FORECAST AREA AS IS TYPICAL WITH THIS PATTERN. AS A RESULT WE ARE
STILL LOOKING AT A CHANCE OF THUNDERSTORMS EAST WITH A SLIGHT CHANCE
WEST. MODELS DIFFER FOR WEDNESDAY THROUGH THURSDAY WITH THE GFS AND
TO A LESSER EXTENT THE GEM MOVING THE AREA OF LOW PRESSURE INLAND.
THIS WOULD BRING DRIER AIR INTO THE AREA FROM THE WEST. THE ECMWF IS
EXPANDING THE HIGH WESTWARD WHICH MAY KEEP A BIT MORE MOISTURE IN
PLACE BUT ALSO COULD LEAD TO WARMING AND SOME STABILIZING. BASICALLY
GOING WITH A BLEND...I MADE LITTLE CHANGE TO THE INHERITED GRIDS AND
KEPT AT LEAST A SLIGHT CHANCE OVER THE EASTERN TWO THIRDS OF THE
FORECAST AREA WHILE DRYING THE WEST BY THURSDAY. ALSO WENT WITH A
WARMING TREND AND ABOVE NORMAL TEMPERATURES WEDNESDAY AND THURSDAY.
&&

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
APPROACH CORRIDORS INTO THIS EVENING. THERE WILL BE A CHANCE OF
SHRA/TSRA AT MCCARRAN LATE THIS AFTERNOON AND EVENING WITH CLOUDS
POTENTIALLY LOWERING TO 6-8K FEET. OTHERWISE CIGS EXPECTED TO REMAIN
AOA 10K FEET OVERNIGHT. WINDS WILL GENERALLY BE UNDER 8 KTS...BUT
MAY GUST OVER 20 KTS IN THE VICINITY OF ANY STORM. CONDITIONS ARE
EXPECTED TO BE THE SAME SATURDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS IN THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS AFFECTING MUCH OF
THE AREA THIS AFTERNOON AND WILL LIKELY CONTINUE INTO THIS EVENING.
ACTIVITY IS FORECAST TO DECREASE OVER THE WESTERN HALF OF THE AREA
WHILE IT MAY CONTINUE LATER INTO THE EVENING OVER THE EASTERN HALF.
CIGS DOWN TO 5K FEET AND VSBYS DOWN TO 3-5SM POSSIBLE IN HEAVIER
STORMS. OUTSIDE OF ANY THUNDERSTORM INFLUENCE...WINDS WILL REMAIN
UNDER 10 KTS...BUT MAY GUST UP TO 30 KTS NEAR STORMS. CONDITIONS ARE
EXPECTED TO REMAIN NEARLY THE SAME ON SATURDAY...ALTHOUGH STORMS MAY
BE A LITTLE MORE ISOLATED OVER THE WESTERN HALF OF THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR
NVZ016>022.      FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH
SATURDAY EVENING      FOR NVZ015>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
     036.
     FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING      FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR
CAZ519>527.      FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH
SATURDAY EVENING      FOR CAZ524>527.
&&

GORELOW/HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 30, 2:28 AM PST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 AM PDT FRI AUG 30 2013

AZZ001-003-036-CAZ519-520-522-524-NVZ016>022-310700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
328 AM PDT FRI AUG 30 2013 /328 AM MST FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO CREATE THE POTENTIAL FOR THUNDERSTORMS WITH VERY
HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS POTENTIAL FOR SOME DRYING BY THURSDAY WHICH
WOULD LEAD TO DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WITHIN THE WATCH AREA THIS
AFTERNOON AND EVENING. MEANWHILE...SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ002-CAZ521-523-525>527-NVZ014-015-310700-
LOWER COLORADO RIVER VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
WESTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
328 AM PDT FRI AUG 30 2013 /328 AM MST FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WITH LOCALLY HEAVY
RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL LINGER OVER THE AREA THROUGH MUCH OF NEXT WEEK
LEADING TO ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THERE IS POTENTIAL FOR SOME DRYING BY THURSDAY WHICH
WOULD LEAD TO DECREASING THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 30, 12:21 PM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      4 W MOHAVE VALLEY       34.93N 114.65W
08/29/2013                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            SAN BERNARDINO COUNTY FIRE DEPARTMENT REPORTS WATER 3
            FEET DEEP AND 100 FEET WIDE FLOWING ACROSS NEEDLES
            HIGHWAY. THE FIRE DEPARTMENT HAD TO RESCUE ONE ADULT MALE
            FROM HIS VEHICLE.

&&

METZGER
Local storm report, Aug 30, 12:40 PM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      5 SSE KINGMAN AIRPORT   35.19N 113.90W
08/30/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY S.O. REPORTS THAT DW RANCH ROAD IS NOT
            PASSABLE DUE TO FLOODING.

&&

METZGER
Local storm report, Aug 30, 1:33 PM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      8 WSW MOUNTAIN PASS     35.44N 115.67W
08/30/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS 1 FOOT OF WATER FLOWING ACROSS CIMA ROAD JUST
            SOUTH OF INTERSTATE 15.

&&

METZGER
Local storm report, Aug 30, 2:13 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM PDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      10 ENE DOLAN SPRINGS    35.68N 114.12W
08/30/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY S.O. REPORTS SEVERAL INCHES OF WATER AND
            DEBRIS FLOWING ACROSS STOCKTON HILL ROAD AT MILE MARKER
            34.

1230 PM     FLASH FLOOD      7 N NEW KINGMAN-BUTLER  35.37N 114.05W
08/30/2013                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY S.O. REPORTS WATER AND DEBRIS FLOWING
            ACROSS STOCKTON HILL ROAD AT RED WING CANYON ROAD.

&&

METZGER

The radar

The Cedar City radar (KICX), 146 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Lincoln

When
August 30, 3:30 PM PST to 5:30 PM PST
Where
Lincoln County, 0.7 mi ENE of Pioche to 1.18 mi E of Pioche
Cause
Heavy Rain
Property damage
$25,000
Reported by
COOP Observer
Coordinates
37.935, -114.459

Water entered the basement of a home in Pioche, damaging two bedrooms. Rocks and debris accumulated on several streets. 2.73 inches of rain fell in two hours.

Thunderstorm Wind, Lincoln

When
August 30, 3:30 PM PST
Where
Lincoln County, 1.09 mi ENE of Pioche
Measured
48 kt (55 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
37.934, -114.451

Thunderstorm winds blew a power pole down onto a house.

Flash Flood, Clark

When
August 30, 6:00 PM PST to 8:00 PM PST
Where
Clark County, 16.13 mi SW of Charleston Park to 5.03 mi W of Mountain Spgs
Cause
Heavy Rain / Burn Area
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
36.123, -115.874

Heavy rain on the Carpenter One burn area led to major flash flooding. Trout Canyon Road was destroyed, and a nearly completed water line was destroyed as well. Highway 160 was closed near the Tecopa turnoff due to water and mud on the road. The next morning, there was standing water seven feet deep in the highway median, with trees, mud, ash, and debris mixed in.

Flash Flood, Clark

When
August 31, 1:10 PM PST to 3:15 PM PST
Where
Clark County, 2.69 mi ESE of Arden to 1.93 mi SE of Arden
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.002, -115.187

Water three feet deep flowed across Dean Martin Drive at Cactus Avenue, and the intersection of Cactus and Bermuda was also impassable.

Flash Flood, Clark

When
August 31, 1:10 PM PST to 3:00 PM PST
Where
Clark County, 9.08 mi N of Red Rock Canyon to 7.8 mi NNE of Red Rock Canyon
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.271, -115.454

Heavy rain on the Carpenter One burn area led to three feet of water flowing at the intersection of Grand Canyon and Grand Teton.

Flash Flood, Lincoln

When
August 31, 2:00 PM PST to 3:00 PM PST
Where
Lincoln County, 1.3 mi NNW of Panaca to 0.7 mi NNE of Panaca
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
37.797, -114.410

Six inches of water flowed across Main Street in Panaca. Flooding also caused significant damage to crops on several farms west of Panaca.

Lightning, Clark

When
August 31, 2:30 PM PST
Where
Clark County, 2.22 mi SSE of Arden
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.993, -115.208

Lightning struck and set fire to a house in the Southern Highlands neighborhood.

Flash Flood, Esmeralda

When
August 31, 5:30 PM PST to 6:30 PM PST
Where
Esmeralda County, Lida to 1.3 mi NNE of Lida
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.450, -117.500

Two feet of mud covered Highway 266 near Lida Pass.

Flash Flood, Clark

When
August 31, 9:40 PM PST to 11:00 PM PST
Where
Clark County, 0.58 mi NE of Blue Diamond to 2.9 mi S of Blue Diamond
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.055, -115.392

Highway 159 was closed at Highway 160 due to flooding.

Lightning, Clark

When
August 31, 9:43 PM PST
Where
Clark County, 2.62 mi ESE of Blue Diamond
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.034, -115.358

Lightning struck and exploded a transformer.

Flash Flood, Clark

When
August 31, 10:30 PM PST to 11:30 PM PST
Where
Clark County, 0.62 mi ESE of Searchlight to 0.72 mi ESE of Searchlight
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.465, -114.921

Water, mud, and small rocks flowed through the parking lot of the Searchlight Nugget casino.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473449, 473450, 473451, 473452, 473453, 473454, 473455, 473456, 473457, 473458, 473459.